News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Antidepressants

Question: Antispressents in pregnancy - please help


 laurielee123 - Sun Jan 18, 2009 5:40 am

Hello,I am currently 33 weeks pregnant & suffering from moderate/severe perinatal depression (I suffered with my first daughter & consequently with extreme postnatal depression).My healthcarers are insistent that I start medication in the form of Sertraline (Zoloft) immediately.I know that this is the sensible thing to do for my own health but am desperately worried about the well documented evidence of Sertraline raising the risk of Persistent Pulmonary Hypertension in newborns (to 1 in 100).No one seems to be able to tell me if there is a significant risk considering how close I am to delivery i.e. as I will only be beginning medication at 33wks or later is the risk diminished at all?Are the lungs well enough developed at this stage for it not to matter?Is something like Amitriptyline a better alternative from the baby's perspective?Although I would be happier with Sertraline whilst breastfeeding as it has the safest reputation in that area.I would be so gratfeul for your opinions.I live in the UK and unfortunately the quality of care and expertise available in this area is terribly limited. Please help me to decide what to do for my baby and myself.
From a desperately concerned pregnanct mother
 Debbie Miller, RN - Sun Jan 18, 2009 11:41 am

User avatar Hello,
You are wise to consider all risks and benefits. You do seem to understand that the risk of depression and the resulting stress hormones created are not good for you or your baby so the treatment is reasonable. Your doctor knows your history and may be the best judge of risk and benefit here. The risk is considered to be in the last trimester; as opposed to other drugs which are more likely to do harm early on. Because of this, I cannot reassure you that taking it later is safer. It is a small risk overall; 99 out of 100 babies will not experience a problem.

If you elect not to take the drug, you should take other measures to help regulate your seratonin. Taking a daily walk and getting sunshine has been shown to be helpful. Exercise releases the body's natural endorphins without risk to your baby.
Talk therapy can also help in many cases so combining these techniques might be an alternative to discuss with your doctor or midwife.

Depression is serious and sometimes severe postpartum depression can be avoided if you are treated prior to delivery so please do something to help yourself.

Good luck with the rest of your pregnancy and delivery. Let us know how it goes.

Best wishes.
 laurielee123 - Sun Jan 18, 2009 12:00 pm

Thank you so much for your speedy reply and for your welcome advice. I know that you are right that problems are associated with the last trimester, but are my babys lungs significantly developed by 33 weeks for the risk of pulmonary hypertension to be lessened, or is this disorder something that can develop at any stage? Also, what are your thought on Amitriptyline as an alternative?
Thank you so much for your help, you are the first person I have been able to find who has actually replied!
Kind regards,
Lauren
 laurielee123 - Mon Jan 19, 2009 3:52 am

Thank you so much for your speedy response and useful advice.
I know that the risk with SSRIs are in the last trimester as you say, but I did wonder if at 34wks into pregnancy the lungs are already developed enough for Pulmonary Hypertension not to be a worry, or is the disorder is something that can develop at any time? I have been unable to find out much about the disorder myself.
Also, importantly, would you conisder Amitrptyline i.e. a TCA antidepressent to be a better alternative for me whilst I am pregnant?
The relief of hearing from someone is immense - despite weeks of searching you are the first person to actually reply so many many thanks,
Lauren
 Debbie Miller, RN - Mon Jan 19, 2009 5:58 pm

User avatar Hello,
Persistent Pulmonary Hypertension in newborns (PPHN) is not only associated with immature lungs - it can occur in full-term infants as well. And, without doing an amniocentesis evaluation, we cannot say at what point the lungs are fully developed anyway. The studies that have determined an increased risk when the mother took SSRIs after the 20th week in pregnancy did not evaluate the older tricyclic antidepressants at all but generally they are considered just as the SSRIs, to be safe when indicated for the benefit to the mother and baby when depression puts them at risk.

I'm afraid the jury is still out on this and it is not known if PPHN is definitely associated with the use of the antidepressants. More studies are needed on this. To avoid or withhold antidepressants places pregnant women and their children at risk and, untreated, depression in the mother has been associated with poor neonatal outcomes, including preterm birth, low birthweight, and lower Apgar scores. The risk of PPHN is small - less than 1% in infants exposed to SSRIs in utero, so, many women with severe or recurrent illness may elect treatment with SSRIs during pregnancy. If you are able to find alternative ways to treat the depression, you may feel more confident that no harm will result because of your treatment.

Maternal smoking and use of anti-inflammatory medication has also been implicated in PPHN. These facts often confuse the results because the mother may have other conditions going on at the same time.

I have not heard of an increase in this syndrome among mothers who used the tricyclic antidepressants but those come with side effects of their own and many women find them unacceptable. Usually women respond best in pregnancy to the same treatment that worked before, if they were treated previously, so most experts believe it is not a good time to change their medication at this time.

Good luck.
 laurielee123 - Wed Jan 21, 2009 7:35 am

Once again - thank you so much. You have provided absolutely invaluable advice at a time when I really need it and have been unable to find any answers elsewhere. Congratulations on such a wonderfully useful and comprehensive website.
Lauren xxx
 Debbie Miller, RN - Fri Jan 23, 2009 6:42 pm

User avatar You are welcome. Thanks for posting.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here